Tennessee, 2017

Damaging Wind in Tennessee, March 7, 2017

March 7, 2017 · NWS MEG · 1 event in 1 county or zone

A cold front produced a line of severe thunderstorms during the early morning hours of March 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front produced a line of severe thunderstorms during the early morning hours of March 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 7, 5:30 AM CST, 43 minutes earlier.

Area forecast discussion, Mar 7, 5:30 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
530 AM CST Tue Mar 7 2017

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 500 AM CST Tue Mar 7 2017/

UPDATE...
Updated for cancellation of Tornado Watch

DISCUSSION...

Line of weakening storms have moved through a good portion of
northeast Arkansas and the Bootheel of Missouri early this
morning. Therefore the tornado watch has been cancelled. A severe
thunderstorm watch is still in effect for the counties in Arkansas
adjacent to the Mississippi River.

JAB

PREV DISCUSSION... /issued 344 AM CST Tue Mar 7 2017/

UPDATE...
Updated for new Severe Thunderstorm Watch.

DISCUSSION...

Ground truth reports of winds in excess of 60 mph along with
trees and power lines down has prompted a new severe thunderstorm
watch for a large portion of the Midsouth through noon today.

JAB

PREV DISCUSSION... /issued 310 AM CST Tue Mar 7 2017/

DISCUSSION...

Next 24 hours...observations and radar are currently positioning
the coldfront/line of storms from southeast Missouri back into
Central Arkansas. The line continues to produce damaging winds
across Northeast Arkansas. Short term models slowly reduce CAPE
values around sunrise...but then resurge them by late morning. A
damaging wind threat is likely to continue throughout the morning
hours across a large portion of the Midsouth. Convection should
exit the Monroe county by mid afternoon...with no PoPs anticipated
past 08/00z. Strong south winds prompting the current wind
advisory in the Delta will slowly diminish behind the front as
they veer west through northwest.

Surface high pressure will build into the region tonight with
winds quickly dropping off and clear skies allowing for both fog
and frost potential. Temperatures today will generally be in the
60s...with lows tonight dropping into mid 30s to low 40s.

Wednesday through Friday...mostly dry and seasonably warm this
period...with initial light winds becoming south Wednesday night.
Clouds will be on a slow increase Thursday with rain chances
moving into the western counties Thursday night. An upper level
disturbance/cold front will pass through the Ohio/Tennessee
Valleys early Friday....with rain chances overspreading the
remaining Midsouth. It will be fast moving so drier air will work
in during the afternoon on breezy northeast winds. Highs on Friday
will cool back to near normal.

Saturday through Tuesday...this period will start off stormy as
the next upper level disturbance slides southeast out of the
Central Plains. The GFS and ECMWF depict this feature to be
stronger than the Friday system...with more QPF overspreading the
Mid/Lower Mississippi Valley. A few strong to severe storms may
still pan out over the southern half of the counties...but model
guidance is trending with a more southern trajectory of the
associated surface low/front...reducing instability across the
north. Will update the morning HWO accordingly. Precipitation
chances will continue Saturday night with cP air finally making a
better presence in the region on Sunday. Temperatures will finally
drop below seasonal normals. Eastern areas could reach freezing
Monday morning. A dry front will clip the area Monday...but upper
heights begin building in warmer air for the middle of next week.

JAB

&&

.AVIATION...12z TAFS

Surface wind has increased across the Midsouth resulting in less
vertical wind shear. A cold front has moved through JBR and is
currently approaching MEM and MKL. Showers and thunderstorms will
accompany the front...followed by moderate rain behind the front.
Brief IFR vis is possible with the heaviest showers/thunderstorms. Winds
will shift abruptly from the Northwest. Wind speeds will be
generally the same ahead and behind the front...around 10-15kt
with gusts up to 25-30kt. Cigs mainly MVFR through midday rising
to VFR levels this afternoon. Rain should come to an end by 18z at
JBR...21-22z at MEM...MKL...and TUP. VFR conditions are expected
at all sites overnight.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 AM CST this morning for Crittenden-Lee AR-
     Phillips-St. Francis.

MO...None.
MS...Wind Advisory until 7 AM CST this morning for Coahoma-DeSoto-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Wind Advisory until 7 AM CST this morning for Shelby-Tipton.

&&
Hazardous weather outlook, Mar 7, 3:16 AM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
316 AM CST Tue Mar 7 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-081130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
316 AM CST Tue Mar 7 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk for severe weather this morning through
early afternoon to the south of a Memphis to Savannah Tennessee
line. The primary threat will be damaging winds. Large hail will
be a secondary threat...along with the possibility of a weak
tornado.

There is a marginal risk for severe weather north of a Memphis to
Savannah Tennessee line. The primary threat is damaging winds.

A Wind Advisory is in effect across the Mississippi Delta region
through 7am Tuesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is the potential for areas of frost across the eastern
counties early Wednesday morning.

Severe storms are possible across the southern Mid-South counties on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

JAB

In the hours before

Local storm report, Mar 7, 3:06 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
306 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND GST     WALNUT RIDGE            36.07N 90.96W
03/07/2017  M66.00 MPH       LAWRENCE           AR   AWOS

&&

JAB
Local storm report, Mar 7, 3:10 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
310 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     BLACK ROCK              36.11N 91.11W
03/07/2017                   LAWRENCE           AR   911 CALL CENTER

            TREES AND POWER LINES DOWN ALONG COUNTY ROAD 210 AND
            CEMENTARY ROAD NEAR BLACK ROCK.

&&

JAB
Local storm report, Mar 7, 3:13 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     BLACK ROCK              36.11N 91.11W
03/07/2017                   LAWRENCE           AR   911 CALL CENTER

            LARGE TREE DOWN HWY 361 AND COUNTY ROAD 216 SOUTH OF
            BLACK ROCK

&&

JDS
Local storm report, Mar 7, 3:24 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
324 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLASH FLOOD      BLACK ROCK              36.11N 91.11W
03/07/2017                   LAWRENCE           AR   911 CALL CENTER

            WATER OVER ROAD AT HWY 361 AND COUNTY ROAD 216.

&&

JDS
Local storm report, Mar 7, 5:46 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     COLLEGE CITY            36.13N 90.94W
03/07/2017                   LAWRENCE           AR   911 CALL CENTER

            TWO TREES DOWN WITH ONE ON A HOUSE ON FACULTY DRIVE. NO
            INJURIES REPORTED.

&&

JAB

The radar

The Memphis radar (KNQA), 15 km away, was scanning. The volume nearest the first event began at 12:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tipton

When
March 7, 6:13 AM CST to 6:20 AM CST
Where
Tipton County, 0.38 mi NNW of Salem to 0.47 mi WNW of Idaville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.435, -89.753

Two large trees down across Lucado Road near Atoka Idaville Road and across Porterville Road near Wortham Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683721.